Read labels to avoid rash from tanner

By JOE GRAEDON AND TERESA GRAEDON, Ph.D. Published:

Q. I love being tan, but all the self-tanning creams give me a rash and make me itch something awful. Do you know what ingredient might cause this so I know what to look for? I have tried several.

A. We asked dermatologist Stanley B. Levy, M.D., one of the country's leading experts on sun protection. Dr. Levy is a fan of self-tanning products, since they allow people to look bronze without sun damage.

Dr. Levy suggests that "if the rash and itch represent allergy, they are more likely to come from another ingredient in the self-tanner (such as a preservative or fragrance) rather than the tanning ingredient (dihydroxyacetone). If, however, an itchy rash happens with all self-tanning products, then this individual could be one of the rare persons allergic to dihydroxyacetone who cannot use them."

Q. I am on daily low-dose prednisone. Because this drug can weaken bones, I am supposed to take Actonel to prevent osteoporosis.

I am having two problems with this medicine. One, it seems to make my jaws hurt. Second, I find it nearly impossible to get the pill down my throat, no matter how much water I drink. Do you have any suggestions?

A. Our first suggestion is that you make an appointment with your doctor immediately. Your osteoporosis drug Actonel (risedronate) is in the same category as Fosamax (alendronate) and Boniva (ibandronate). Such drugs have two uncommon side effects that worry us: dangerous irritation of the esophagus and deterioration of the jawbone (Medical Letter, Apr. 25, 2005).

The fact that you have trouble swallowing your pill increases your risk of esophageal problems because it might be sticking in your throat. The jaw pain you experience is also very worrisome.

There are other medications that can fight bone loss. Perhaps your doctor can consider one of them.

Q. My wife has recently started experiencing hot flashes. They are driving her crazy. They wake her up in the middle of the night, and then she has trouble getting back to sleep, which wakes me up. We both are becoming sleep deprived, and that makes us irritable.

Her gynecologist is reluctant to prescribe hormones for her, but she recently saw a chiropractor who was enthusiastic about bio-hormones. He says they are safer than Prempro or synthetic drugs.

How can she get these bio-identical hormones? Are they really safer?

A. Although plant-based estrogen and progesterone resemble human hormones, the American College of Obstetricians and Gynecologists says there is no evidence that they are safer than drugs like Premarin or Prempro. "Bio-identical" hormones are prescribed by a doctor and compounded by a pharmacist.

There is concern that long-term use of hormone replacement therapy (HRT) in any form may increase the risk of heart attacks, strokes and breast cancer. Short-term use of HRT might help your wife get through the worst of her hot flashes with minimal risk.

To help her sort through these issues and discuss them with her doctor, we are sending you our Guide to Estrogen: Benefits, Risks and Interactions. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped (63 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. W-49, P.O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from our Web site: www.peoplespharmacy.com.

Q. Taking lovastatin has controlled my total cholesterol and bad LDL cholesterol. But my triglycerides were always very high. My doctor had no suggestions, so I decided to try cinnamon.

My triglycerides went from 350 to 150 in four months. I took one-fourth to one-half teaspoon daily with a glass of water.

A. Thanks for sharing your extraordinary results. We have heard from others who have managed to lower cholesterol and blood sugar with a daily dose of cinnamon. Some people report that this spice causes heartburn. We would encourage anyone who considers cinnamon to treat it as a drug and check with a physician about safety and potential interactions.

Q. I dread flying because I suffer so much ear pain when the plane starts descending for a landing. I used to use an oral decongestant like pseudoephedrine to keep my ears open, but it has not been working as well as it used to. On my last flight I was in agony. Chewing gum did no good. Do you have any ideas?

A. Ear pain is caused by a change in cabin pressure so that the pressure inside the ear does not match the pressure on the outside. There are a number of ways to equalize the pressure.

One is to blow up a balloon during descent. Another is to continually sip water. Take along a small bottle in your carry-on bag. We have also heard that sniffing eucalyptus oil or sucking on a menthol cough drop can open the nasal passages that connect to the ears.

One product to try is a nonprescription pressure-regulating earplug called EarPlanes. The special ceramic filter in these silicone earplugs slows the change of pressure. They can be found in pharmacies or on the Web.

Want to leave your comments?

Sign in or Register to comment.